1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Slow release metformin

Discussion in 'Type 2 Diabetes' started by AnnM99, Sep 1, 2021.

  1. AnnM99

    AnnM99 · Well-Known Member

    Messages:
    79
    Likes Received:
    22
    Trophy Points:
    8
    Hi everyone,
    Been on slow release metformin for 4 weeks now and today marks a week on full dose.
    My priblem: since I introduced the 4tj pill.....have moments of feeling very nauseous. I can't focus.... Need to lie down and grab a sick bowl in case I throw up..... Normally passes after half an hr or so. Eating 3 meals a day.... Low carbing still..... Burping lots and stomach gurgles from time to time. The smell of certain foods makes me feel queasy. Bloods very controlled.... 5.5 in morning and between 4.5 and 7.2 before meals and post 2 hrs. Losing weight.... Bmi 23 now, was 26.5.
    Back to work tomorrow as a teacher, worried about feeling like this in a lesson.
    Suggestions?
    Thanks in advance.
     
    • Like Like x 2
    • Hug Hug x 1
  2. ianf0ster

    ianf0ster Type 2 · Well-Known Member

    Messages:
    1,627
    Likes Received:
    739
    Trophy Points:
    173
    Hi @AnnM99 metformin (even the slow release) is well known for those problem in some people. If they don't quickly adjust to it, then they have to reduce the dose or stop taking it altogether. Those who stop taking it almost always find that eating Low Carb has a much bigger effect than metformin ever did.
    Alternatively there are other Type2 medications should you wish to go down that route.

    One thing I would warn against is taking an anti- nausea drug for the side effects of the metformin. Somebody in the forum has posted about that and they have been on and off and on again with no satisfactory resolution.
     
    • Like Like x 1
    • Agree Agree x 1
  3. JoKalsbeek

    JoKalsbeek I reversed my Type 2 · Expert

    Messages:
    5,004
    Likes Received:
    3,719
    Trophy Points:
    198
    With glucose numbers looking that excellent, and knowing metformin doesn't make that much of a dent as you're seeing, I think your low carbing has put you squarely into the non-diabetic range. YAY, YOU! Considering the way you feel, and having to deal with a classroom... You might want to "forget" to take the met for a bit, keep an eye on your blood sugars, and see how you get on. You've made progress, no need to suffer side effects if you can cope very well on diet alone. Numbers might go up a smidge, but that'll be all. If that, really...

    You've done all the work. Time to reap the rewards and stop feeling ill.
    Hugs,
    Jo
     
    • Agree Agree x 2
    • Like Like x 1
  4. Daibell

    Daibell LADA · Master

    Messages:
    12,492
    Likes Received:
    7,389
    Trophy Points:
    298
    I would agree that if your BS control is good then stop the Metformin if it is giving you problems as it never does much. GPs believe in it as it shows they are doing something. I've been on Met SR for 20 years with no problems at all apart from the known metallic taste problem which lasted 6 months.
     
  5. coby

    coby Type 2 · Well-Known Member

    Messages:
    932
    Likes Received:
    623
    Trophy Points:
    153
    Wow! You are doing so well. Why do you need the meds? Makes no sense to me with those figures!
     
  6. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    9,272
    Likes Received:
    5,560
    Trophy Points:
    198
    Metformin and Atorvastatin made me so ill and despairing.
    I kept to low carb foods after I threw the tablets away and found I did not need them.
    To be absolutely honest I have never fully recovered to 100% of how I was, but life is so much better now so I can cope - and I am almost 5 years from diagnosis.
     
    • Winner Winner x 1
  7. Andydragon

    Andydragon Type 2 (in remission!) · Moderator
    Staff Member

    Messages:
    3,326
    Likes Received:
    4,110
    Trophy Points:
    198
    Hi there

    You are getting some great results there but it might be that there is an issue here especially as it has aligned to the increase in metformin. It is always a good idea to speak to the doctors where there is a change that is impacting you as it is not good to put up with bad symptoms. Whilst 2g is the max dosage, it is possible to be prescribed less and on the figures you are seeing that may well be the case for you

    A few on here have a lower dosage of metformin to help in general, others have managed to drop altogether. But that's something for you to decide.

    Metformin does have an impact but with the low carb and weight loss as well though it could be that that rather than the met is having the most impact and opens opportunities to not need full dosages. Defintiely worth discussing with your surgery especially if you have a good relationship with them
     
    • Agree Agree x 3
  8. Iona May

    Iona May · Active Member

    Messages:
    44
    Likes Received:
    25
    Trophy Points:
    18
    Obviously I cant offer medical advice but I would go back to the 3 if you were feeling ok taking them. With the low carb diet and the weight loss you probably dont need the 4. I was advised to stick with 3 as I couldnt get on with 4, same symptoms as you really but I have managed just fine with the 3.
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook